Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 84, NWS Midland/Odessa, TX

September 21, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 21, 2008, 8:09 PM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2008, 8:09 PM CDT (01:09 UTC)
Expired
Sep 22, 2008, 2:15 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Major

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.2 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 220109
FFWMAF
TXC377-220715-
/O.NEW.KMAF.FF.W.0084.080922T0109Z-080922T0715Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
809 PM CDT SUN SEP 21 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 215 AM CDT MONDAY

* AT 809 PM CDT...EXTREMELY HIGH FLOWS ACROSS THE RIO GRANDE         
  CONTINUE AS A RESULT OF RELEASES OUT OF LUIS LEON RESERVOIR.       
  THESE RELEASES ARE EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS      
  WHICH WILL KEEP RIVER LEVELS ELEVATED.  DUE TO THE HIGH VOLUME OF  
  WATER PASSING THROUGH THE LEVEE SYSTEM...THERE IS A POSSIBILITY OF 
  LEVEE FAILURE WITHOUT WARNING.  INDIVIDUALS IN THE PRESIDIO AND    
  REDFORD AREAS...NEED TO CONTINUE MONITORING RIVER CONDITIONS FOR   
  POTENTIAL FAILURE AND BE PREPARED TO MOVE TO HIGHER GROUND         
  IMMEDIATELY.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY.

FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY 
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:30 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 21, 6:30 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT SUN SEP 21 2008

.DISCUSSION...
SEE AVIATION SECTION BELOW.

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE THROUGH THE TAF PERIOD. GUSTY AFTERNOON
WINDS WILL SUBSIDE OVERNIGHT BUT WILL INCREASE AGAIN MUCH LIKE TODAY.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 210 PM CDT SUN SEP 21 2008/

DISCUSSION...

SHORT TERM (SUN-WED)

DRY CONDITIONS EXPECTED THROUGH THE SHORT TERM AS UPPER LEVEL RIDGE
AXIS CONTINUES SLOWLY MOVING EAST ACROSS FORECAST AREA. LATEST VIS
SHOTS SHOW FAIRLY EXPANSIVE FAIR WX CU DEVELOPMENT ACROSS MUCH OF
CENTRAL AND EASTERN TX...WITH TRENDS SUGGESTING WESTWARD EXPANSION
THROUGH THE REMAINDER OF THE AFTERNOON. ALONG THE SFC...18Z SFC
ANALYSIS REVEALS RATHER ILL-DEFINED SFC TROUGH AXIS EXTENDING SWD
FROM THE HIGH PLAINS OF CO...THROUGH FAR EASTERN NM/WESTERN TX
PANHANDLE. NOT EXPECTING MUCH IN THE WAY OF ANY PRECIP DEVELOPMENT
ALONG THIS FEATURE AS INCREASED SUBSIDENCE RESULTING FROM PASSING
RIDGE AXIS WILL ALL BUT SQUASH ANY PRECIP POTENTIAL AS OPPOSED TO
YESTERDAY.

MAIN FORECAST CONCERN WITH REGARDS TO SHORT TERM PERIOD REVOLVES
AROUND TEMPS. WITH MID-LEVEL HIGH PRESSURE STRENGTHENING EACH DAY
ACROSS THE DESERT SW/SOUTHERN ROCKIES...REGION WILL BECOME MORE AND
MORE INFLUENCED BY NORTHERLY TO NORTHEASTERLY FLOW ALOFT. MOST
FORECAST MODELS CONTINUE TO SHOW WELL DEFINED SFC RIDGING EXTENDING
SOUTHWESTWARD FROM PARENT HIGH LOCATED ACROSS THE NORTHEAST. AS
ELUDED TO YESTERDAY...THIS FEATURE WILL EFFECTIVELY KEEP GULF
MOISTURE CUT-OFF...LIMITING ANY SUBSTANTIAL MOISTURE ADVECTION FROM
THE SOUTHEAST. WITH LACK OF ANY RETURN FLOW AND WITH HIGH PRESSURE
LOCATED OVERHEAD...FEEL EACH AFTERNOON WILL HAVE THE POTENTIAL TO
EFFECTIVELY MIX OUT QUITE WELL...WITH VARIOUS SHORT TERM FORECAST
SOUNDINGS CONTINUING TO SHOW NEARLY DRY ADIABATIC LOW LEVEL LAPSE
RATES EACH AFTERNOON. NO SUBSTANTIAL INCREASE/DECREASE WITH REGARDS
TO FORECASTED H85 TEMPS EXPECTED...THIS FEEL INHERITED HIGH TEMP
FORECAST TRENDS APPEAR TO BE IN GOOD ORDER WITH LOW TO MID 80S
DOMINATING REGION WIDE WITH THE EXCEPTION OF THE RIO GRANDE VLY AND
HIGHER ELEVATIONS OUT WEST. PARTLY CLOUDY TO MOSTLY CLEAR SKIES
OVERNIGHT WILL ALLOW DECENT RADIATIONAL COOLING POTENTIAL CWA
WIDE...WITH MOS GUIDANCE FAILING TO CAPTURE FULL RADIATIONAL COOLING
POTENTIAL. THUS...HAVE KEPT OVERNIGHT LOWS AT OR BELOW MET/MAV
GUIDANCE WHICH CONTINUES TO BE TOO WARM...WITH VALUES POINTED
TOWARDS THE FWC MOS GUIDANCE WHICH APPEARS TO BE CAPTURING
RADIATIONAL POTENTIAL BETTER.

EXTENDED (THU-SUN)

FAIRLY TRANQUIL FORECAST ANTICIPATED THROUGH THE EXTENDED PERIOD
AS STRONG MID/UPPER LEVEL RIDGE CONTINUES SLIDING EASTWARD FROM THE
CENTRAL ROCKIES INTO THE CENTRAL PLAINS. SURPRISINGLY EXCELLENT
AGREEMENT BETWEEN GFS/ECMWF SOLUTIONS WITH BOTH SHOWING EASTWARD
EXPANSION OF MID-LEVEL FEATURE AND PROLONGED NORTHEASTERLY MID-LEVEL
FLOW ACROSS MAF CWA. ALL SIGNS CONTINUE TO POINT TOWARDS A RATHER
DRY EXTENDED PERIOD AS SFC RIDGING EMANATING FROM HIGH PRESSURE
LOCATED ACROSS THE NORTHEAST CONTINUES EXTENDING SWWD INTO  CENTRAL
TX. IN RESPONSE TO PRONOUNCED RIDGING ALOFT...VERY WEAK MID-LEVEL
FLOW EXPECTED THROUGH MUCH OF THE FORECAST PERIOD...WITH WEAK SFC
FLOW ALSO ANTICIPATED AS A RESULT OF PRONOUNCED SFC RIDGE AXIS.  H85
TEMPS REMAIN RATHER NEUTRAL THROUGH MUCH OF THE PERIOD...SUGGESTING
A PROLONGED PERIOD OF LOWER TO MIDDLE 80S FOR DAYTIME HIGHS WITH
DECENT POTENTIAL FOR EFFECTIVE RADIATIONAL COOLING AT NIGHT.
CONTRARY TO YESTERDAY/S MODELS...CURRENT TRENDS DO SUGGEST SOME
CLOUD COVER HANGING AROUND WITH MID-LEVEL MOISTURE POTENTIALLY
EMANATING NORTHWARD FROM NORTHERN MEXICO. FOR NOW...HAVE DECIDED TO
ONLY MAKE MINOR CHANGES TO FORECASTED HIGHS...WHILE KEEPING
OVERNIGHT LOWS AT OR JUST BELOW MEX GUIDANCE WITH CONCERNS FOR
RADIATIONAL COOLING AND WEAK SFC WINDS. UPPER RIDGE BEGINS TO BREAK
DOWN BY SUNDAY AS DEEP EAST COAST LOW CONTINUES SLIDING UP THE EAST
COAST AND THE NEXT UPPER-LEVEL TROUGH BEGINS DROPPING OUT OF THE
NORTHERN ROCKIES/INTERMOUNTAIN WEST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

10
Hazardous weather outlook, Sep 21, 2:25 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT SUN SEP 21 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
225 PM CDT SUN SEP 21 2008 /125 PM MDT SUN SEP 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE TO MAJOR FLOODING CONTINUES ALONG THE RIO GRANDE RIVER
FROM PRESIDIO TO RIO GRANDE VILLAGE DUE TO WATER RELEASES FROM
LUIS LEON RESERVOIR IN MEXICO. SOME LOCATIONS ALONG THE RIVER
REMAIN ABOVE RECORD FLOOD STAGE. A SLOW FALL IS EXPECTED TO
CONTINUE THROUGH EARLY NEXT WEEK. HOWEVER...ADDITIONAL RELEASES
FROM THE LUIS LEON RESERVOIR COULD CAUSE ADDITIONAL RISES.
HIGHWAY 170 REMAINS CLOSED TO TRAFFIC AND THERE ARE LIKELY OTHER
COUNTY ROADS THAT ARE IMPASSABLE. TRAVELERS IN THIS AREA ARE
ADVISED TO USE CAUTION AND AVOID LOCATIONS WHERE WATER MAY BE OVER
THE ROADWAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVER FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 2:13 AM CDTFlash Flood WarningMAFPresidio6 hr
Sep 22, 8:14 AM CDTFlash Flood WarningMAFPresidio18 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.